Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 33, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 22, 2005, 4:17 PM MDT for Cascade County, Montana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2005, 4:17 PM MDT (22:17 UTC)
- Expired
- Jun 22, 2005, 5:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 40 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:50 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 222218
SVRTFX
MTC013-222315-
/O.NEW.KTFX.SV.W.0033.050622T2217Z-050622T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
417 PM MDT WED JUN 22 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CASCADE COUNTY IN CENTRAL MONTANA
* UNTIL 515 PM MDT
* AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF
ADEL TO 7 MILES SOUTH OF MILLEGAN...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORMS WILL BE...
NEAR EDEN AND LOGGING CREEK CAMPGROUND BY 450 PM MDT
NEAR STOCKETT BY 505 PM MDT
NEAR CENTERVILLE...SAND COULEE AND TRACY BY 510 PM MDT
NEAR ARMINGTON...BELT...FIFE AND 6 MILES SOUTHWEST OF WAYNE BY 515
PM MDT
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THESE STORMS.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4737 11068 4735 11077 4726 11080 4721 11077
4701 11102 4701 11108 4709 11108 4709 11117
4701 11117 4700 11154 4698 11155 4706 11169
4756 11103
$$
THOMSON2 follow-up statements
000
WWUS55 KTFX 222253
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 PM MDT WED JUN 22 2005
MTC013-222315-
/O.CON.KTFX.SV.W.0033.000000T0000Z-050622T2315Z/
CASCADE MT-
450 PM MDT WED JUN 22 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MDT FOR
EASTERN CASCADE COUNTY...
AT 447 PM MDT...HALF INCH DIAMETER HAIL WAS REPORTED ON GORE HILL
WEST OF GREAT FALLS. THIS STORM IS LOCATED ON INTERSTATE 15 BETWEEN
ULM AND THE GREAT FALLS INTERNATIONAL AIRPORT MOVING NORTHEAST AT 20
MILES AN HOUR. HAIL...GUSTY WINDS AND HEAVY RAIN ARE MOVING INTO
GREAT FALLS.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4737 11068 4735 11077 4726 11080 4721 11077
4701 11102 4701 11108 4709 11108 4709 11117
4701 11117 4700 11154 4698 11155 4706 11169
4756 11103
$$000
WWUS55 KTFX 222304
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
503 PM MDT WED JUN 22 2005
MTC013-222315-
/O.CON.KTFX.SV.W.0033.000000T0000Z-050622T2315Z/
CASCADE MT-
503 PM MDT WED JUN 22 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MDT FOR
EASTERN CASCADE COUNTY INCLUDING GREAT FALLS AND MONARCH...
AT 457 PM MDT...A SEVERE THUNDERSTORM WAS OVER GREAT FALLS. WINDS
TO 65 MILES AN HOUR ARE LIKELY ALONG WITH NICKEL SIZED HAIL.
ANOTHER SEVERE THUNDERSTORM WAS OVER MONARCH CAPABLE OF PRODUCING
WINDS OVER 70 MILES AN HOUR AND GOLF BALL SIZED HAIL.
PARTICULARLY DAMAGING WINDS ARE EXPECTED MOBILE HOMES AND HIGH
PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE
OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4737 11068 4735 11077 4726 11080 4721 11077
4701 11102 4701 11108 4709 11108 4709 11117
4701 11117 4700 11154 4698 11155 4706 11169
4756 11103
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:28 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 22, 2:28 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 228 PM MDT WED JUN 22 2005 .DISCUSSION... TONIGHT THROUGH FRIDAY...THE AIRMASS BEGINS THIS EVENING UNSTABLE BUT GENERALLY BECOMES STABLE BY MIDNIGHT. WEAK RIDGING BEGINS TO DEVELOP OVER THE AREA THURSDAY. MOST AREAS WILL REMAIN STABLE EXCEPT NEAR GALLATIN COUNTY. TEMPS DROP FROM PREVIOUS HIGHS BY ABOUT 10 DEGREES AS THE AIRMASS COOLS BEHIND THE TROF. BY FRIDAY...FLOW ALOFT SWITCHES TO THE SOUTHWEST AGAIN AHEAD OF A TROF MOVING ACROSS THE PACIFIC NORTHWEST...AND THE AIRMASS WILL BE UNSTABLE OVER THE CENTRAL AND SOUTHWEST ZONES. SEVERAL WEAK DISTURBANCES MOVE THROUGH THE FLOW DURING THE DAY AND THIS COULD INCREASE THE CHANCE OF AFTERNOON THUNDERSTORMS. ZELZER FRIDAY NIGHT THROUGH MONDAY NIGHT...THE LONG WAVE PATTERN WILL CONTINUE TO KEEP THE FORECAST AREA IN A SOUTHWESTERLY FLOW. MEDIUM RANGE MODELS ARE SHOWING SOME DIFFERENCES WITH OVERALL AMPLITUDE. THE GFS IS THE MOST AMPLIFIED WITH RESPECT TO A TROUGH OVER THE WESTERN UNITED STATES. THE ECMWF IS LESS AMPLIFIED AND HAS SUPPORT FROM THE CANADIAN. THE GFS HAS BEEN RATHER INCONSISTENT OVER THE PAST FOUR RUNS WITH THE ECMWF SHOWING SLIGHTLY BETTER CONTINUITY. THE LONG WAVE PATTERN WILL SUPPORT A RATHER AMPLIFIED TROUGH OVER THE WESTERN UNITED STATES...BUT NOT TO THE EXTENT THE GFS IS ADVERTISING. A CROSS BETWEEN THE ECMWF AND GFS SEEMS LIKE A GOOD FIT. EARLY THIS WEEKEND...EMBEDDED SHORT WAVE ENERGY IN THE SOUTHWEST FLOW WILL SUPPORT ISOLATED TO WIDELY SCATTERED CONVECTION. THE COVERAGE OF CONVECTION WILL THEN INCREASE BY LATE THIS WEEKEND AND EARLY NEXT WEEK AS THE PATTERN AMPLIFIES. POPS WERE THEREFORE SLOWLY INCREASED THROUGH THE PERIOD. TEMPERATURES WILL NOT VARY ALL THAT MUCH WITH MANY AREAS RIGHT AROUND NORMAL VALUES FOR LATE JUNE. SCHAUMANN TUESDAY THROUGH WEDNESDAY...MODELS IN FAIR AGREEMENT DURING THIS PERIOD. A SERIES OF WEAK DISTURBANCES IN A SOUTHWEST FLOW ALOFT AFFECT THE CWA. SOMEWHAT MOIST AND UNSTABLE AIR WITH THIS PATTERN RESULT IN SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF CWA. TEMPERATURES WARM TO SEASONAL NORMALS BY WEDNESDAY. EK && .AVIATION... UPDATED AT 1815Z A SHORTWAVE TROUGH APPROACHING MONTANA FROM THE NORTHWEST WILL INCREASE THE SOUTHWEST FLOW ALOFT OVER THE STATE. HOWEVER...SKIES WILL REMAIN CLEAR THROUGH 21Z. ALONG WITH A DESTABILIZING AIRMASS...MOISTURE BOTH AHEAD OF THE SHORTWAVE AND MOVING INTO SOUTHWEST MONTANA FROM THE SOUTH WILL BRING AREAS OF MID LEVEL CLOUDS TO THE AREA. A COLD FRONT FROM NORTHEAST THROUGH SOUTHWEST MONTANA WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORMS DEVELOPMENT FROM SOUTHWEST MONTANA INTO CENTRAL MONTANA...WITH BREEZY WESTERLY WINDS PREVAILING WEST OF IT. STRONG WINDS WILL BE THE MAIN THREAT FROM THE STORMS...DUE TO DRY LOWER LEVELS OF THE ATMOSPHERE. AS THE COLD FRONT EXITS THE AREA AND THE AIRMASS STABILIZES AFTER 02Z...STORM ACTIVITY AND WINDS WILL DECREASE. VFR CONDITIONS WILL PREVAIL THROUGH 18Z THURSDAY. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 54 77 46 79 / 10 0 10 10 CTB 52 74 43 76 / 10 0 10 10 HLN 56 82 50 84 / 20 0 10 10 BZN 50 79 44 81 / 20 10 20 10 WEY 41 67 35 77 / 30 20 20 10 DLN 49 77 42 82 / 20 10 10 10 HVR 58 81 47 80 / 10 0 10 0 LWT 56 74 45 76 / 20 10 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 22, 5:52 AM MDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 552 AM MDT WED JUN 22 2005 MTZ008>015-044>055-231200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 552 AM MDT WED JUN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 22, 3:22 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
322 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL HELENA 46.60N 112.02W
06/22/2005 0.50 INCH LEWIS AND CLARK MT NWS EMPLOYEE
HALF INCH HAIL AT THE HELENA AIRPORT.
&&
BRUSDASpecial weather statement, Jun 22, 3:58 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 358 PM MDT WED JUN 22 2005 MTZ011>014-047-050>055-230000- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- INCLUDING THE CITIES OF...HAVRE...GREAT FALLS...FORT BENTON... HELENA...CHINOOK...STANFORD...LEWISTOWN...BOULDER...TOWNSEND... WHITE SULPHUR SPRINGS...BOZEMAN...WEST YELLOWSTONE 358 PM MDT WED JUN 22 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREAS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST MONTANA. BLAINE...BROADWATER... CASCADE...CHOUTEAU...FERGUS...GALLATIN...HILL...JEFFERSON...JUDITH BASIN... LEWIS AND CLARK...MEAGHER. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:24 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 57 min |
| Jun 22, 3:43 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Meagher | 47 min |
| Jun 22, 4:28 PM MDT | Tornado Warning | TFX | Cascade, Meagher | 32 min |
| Jun 22, 5:16 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 59 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.